Alert archive / Michigan / Flash Flood Warnings in 2002

Flash Flood Warning 5, NWS Marquette, MI

September 30, 2002Dickinson County, Michigan

NWS Marquette, MI issued this flash flood warning at Sep 30, 2002, 10:04 PM CDT for Dickinson County, Michigan. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 2002, 10:04 PM CDT (03:04 UTC)
Expired
Oct 1, 2002, 4:00 AM CDT
In force
6 hr
Issued by
NWS Marquette, MI
Area
Whole counties

County Dickinson County, MI

The radar

The Marquette radar (KMQT), 63 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

398 
WGUS53 KMQT 010304
FFWMQT
MIC043-010900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
1004 PM CDT MON SEP 30 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN DICKINSON COUNTY IN SOUTH CENTRAL UPPER MICHIGAN

* UNTIL 400 AM CDT

* AT 1054 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  FLASH FLOODING OVER SOUTHERN DICKINSON COUNTY. RADAR ESTIMATED UP  
  TO 3 INCHES OF RAIN HAS FALLEN FROM IRON MOUNTAIN TO FOSTER CITY   
  SINCE 8 PM CDT. ADDITIONAL THUNDERSTORMS CAPABLE OF PRODUCING      
  RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL MOVE INTO THE WARNED 
  AREA BY MIDNIGHT CDT.

* RAINFALL/RUNOFF FROM THIS PRECIPITATION IS EXPECTED TO CAUSE       
  CONTINUING FLASH FLOODING FROM IRON MOUNTAIN TO QUINNESEC TO       
  FOSTER CITY.

* AT 1054 PM EDT...WEATHER SPOTTERS REPORTED 2 FEET OF WATER OVER    
  ROADS IN QUINNESEC. STREET FLOODING WAS ALSO REPORTED IN IRON      
  MOUNTAIN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLASH FLOODS. IT TAKES ONLY SIX INCHES OF FAST MOVING 
WATER TO SWEEP A CAR AWAY. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

NNNN

JLA/RJT

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 2:45 PM CDT, 7 hours 19 minutes earlier.

Area forecast discussion, Sep 30, 2:45 PM CDT, 7 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
345 PM EDT MON SEP 30 2002

12Z RAOBS/LATEST WV LOOP AND RUC ANAL SHOW DEEP SW FLOW OVR THE
CNTRL CONUS/NW GRT LKS BTWN DEEP TROF OVR THE NRN ROCKIES AND RDG
OVR THE SE CONUS. SCT-BKN SHRA/TSRA THAT PASSED OVR CWA OVRNGT HAVE
PUSHED OFF TO THE NE WITH H85 WARM FNT IN ADVANCE OF LO PRES S OF
LK WINNIPEG. PSUNNY TO MOSUNNY CONDITIONS OVR CWA ATTM WITH TEMPS
RISING INTO THE 70S. 12Z RAOBS SHOW H85 AIR VERY WARM AND DRY
UPSTREAM (H85 TEMP AT MPX 19C WITH DEWPT DEP 14C PUSHING CONVECTIVE
TEMP UP TO 88 AT MPX). DESPITE WARM AND DRY AIR AT H85...VERY STEEP
MID LVL LAPSE RATES NOTED UNDER H5 TEMPS DOWN TO -15C. SCT ELEVATED
TSRA HAVE FRMD ON SFC WARM FNT AND ARE MOVG NE FM MN-WI IN ADVANCE
OF SHRTWV/LEFT EXIT OF ACCOMPANYING 70KT H3 JET MAX OVR NEB/SD THIS
MRNG.

MAIN SHORT TERM FCST CONCERNS THIS PACKAGE INVOLVE CHCS FOR CNVCTN
THIS EVNG...TEMPS ON TUE...THEN PCPN CHCS TUE NGT.

12Z MODELS SHOW SHRTWV IN NEB/SD PASSING NE OF CWA THIS EVNG ALG
WITH SFC WARM FNT. WL CONT MENTION OF SCT SHRA/TSRA AS STEEP LAPSE
RATES/ELEVATED CNVCTN PUSHES UP FM THE SW. SPC HAS CWA IN SLGT RISK
THIS EVNG WITH MENTION OF PSBL TORNADOES...BUT CNVCTN IS NOT LIKELY
TO BCM SFC BASED WITH SCT-BKN CLD N OF WARM FNT LIMITING INSOLATION
AND NOT ALLOWING TEMP TO ARPCH CONVECTIVE TEMP. ALTHOUGH SFC WARM
FNT WL BE NRBY...HORIZONAL SHEAR NOT IMPRESSIVE NR WARM FNT AND LFC
VERY HI WITH DRIER AIR ARRIVING FM THE SW. SO TORNADOES NOT LIKELY.
MAIN THREAT FM ELEVATED TSRA WL BE LARGE HAIL...WITH FVRBL WBZ NR 9K
FT AND STRG UPDRAFTS IN MID LVLS SUPPORTED BY STEEP LAPSE RATES AND
CLOCKWISE TURNING HODOGRAPH. AS SHRTWV AND ASSOCIATED UPR DVGC SHIFT
NE...LIKE ETA/NGM IDEA OF DRYING ATMOSPHERE OUT. SO XPCT CLRG SW TO
NE FOLLOWING SHRTWV DEPARTURE IN ADVANCE OF MAIN PAC NW SHRTWV
PROGGED TO MOVE TO LK WINNIPEG BY 12Z. ASSOCIATED COLD FROPA (FNT
FCST TO REACH MQT-IMT BY 12Z) LATE TNGT AND EARLY TUE SHUD BE DRY
WITH MSTR DEPARTING WELL IN ADVANCE OF SYS. AVN GENERATES QPF ALL
NGT...BUT APPEARS TO POORLY TAKE INTO ACCOUNT DRYING ALF THAT IT
ALSO FCSTS. ALTHOUGH AIR DRIES OUT...H100-85 THKNS RDG AHD OF SFC
COLD FNT AND MODEST PRES GRADIENT/MIXING WL ENSURE MIN TEMPS STAY
UNSEASONABLY HI FOR OCTOBER 1ST. MOS GUIDANCE MINS CONSISTENT WITH
UPSTREAM OBS.

AS PAC NW TROF/ASSOCIATED SFC LO SHEAR OUT TO ENE ON TOP OF SE RDG
ON TUE...UPR FLOW REMAINS SWLY. ALTHOUGH DAY WL START OUT WITH
SUNSHINE AS VERY DRY AIRMASS MOVES IN (ETA SHOWS KINX DROPPING DOWN
TO -10)...XPCT INCRSG HI CLDS OVR THE WRN ZNS BY AFTN AS UPR DVGC IN
RRQ OF H3 JET MAX SUPPORTING SHEARING SHRTWV ENVELOPS THAT PART OF
FA AND A WAVE DVLPS ON COLD FNT FCST TO STALL NOT TOO FAR S OF CWA.
ETA FCST H925 WNDS TO 25-30KT OVR THE KEWEENAW JUSTIFY BREEZY
WORDING FOR THAT PART OF CWA CLOSEST TO SFC LO MOVG THRU NRN
ONTARIO...BUT PREFER WEAKER AVN FCST PRES GRADIENT/WNDS AS THIS
MODEL HAS BEST HANDLE ON WEAKENING TREND OF SFC LO/SHRTWV AS IT
ENTERS UPR CONFLUENCE ZN ON TOP OF PERSISTENT SE CONUS RDG. FCST H85
TEMPS (ETA/AVN BOTH SHOW 14C OVR CNTRL CWA AT 18Z) ALG WITH A GOOD
AMT OF SUNSHINE SUPPORT MAX TEMPS ON THE HI SIDE OF MOS GUIDANCE...
CLOSER TO WARMER ETA MOS NUMBERS BUT NOT AS EXTREME. XPCTD WLY FLOW
SHUD ACCENTUATE WRMG A BIT OVR CNTRL CWA.

FOCUS NEXT TURNS TO WAVE THAT DVLPS ON STALLED FNT TO THE S AND NRN
EXTENT OF ASSOCIATED PCPN SHIELD. AVN HAS CONSISTENTLY FCST PCPN
SHIELD FARTHER N THAN OTHR MODELS...AND 12Z RUN CONTINUES THIS
TREND. GIVEN TREND FOR UPR FLOW TO BE MORE SW WITH STRGR RDG OVR THE
SE CONUS AND WEAKENING TREND FOR SFC LO (AND ASSOCIATED DRY ADVCTN)
MOVG THRU NRN ONTARIO ON TUE...FEEL THERE IS SUPPORT FOR AVN FCST OF
WAVE ON FNT TO TRACK FARTHER N. SO WL TREND POPS IN DIRECTION OF AVN
MOS WITH LIKELY ACRS THE SRN ZNS AND CHC FARTHER N. LIFT WL BE AIDED
BY UPR DVGC IN RRQ OF 130KT H3 JET MAX NR JAMES BAY...A FEATURE THAT
ALSO APPEARS ON ETA F42. THEN DRYING ON WED AS UPR FLOW BCMS MORE W
AND SFC HI PRES RDG BLDS EWD. PREFER HIER H85 TEMPS FCST BY AVN FCST
WITH MORE WLY FLOW ALF...AND THINK ETA OVERLY PESSIMISTIC WITH FCST
OF EXTENSIVE LO CLD. THEN FROST PSBL WED NGT WITH HI PRES RDG BLDG
OVHD.

EXTENDED MODELS REMAIN IN AGREEMENT ON AMPLIFYING UPR TROF OVR THE
WCNTRL CONUS LATE THIS WEEK WITH A SFC LO PRES/TROF MOVG THRU THE
CNTRL GRT LKS IMPACTING CWA WITH CYC NELY FLOW. AGREEMENT IS ACRS
THE BOARD AND SUPPORTED BY MAJORITY OF MRF ENSEMBLE MEMBERS...SO
HAVE OPTED TO RAISE POPS TO LIKELY ON FRI. WL ALSO MAINTAIN FCST FOR
CYC CAD FLOW SHRA ON SAT IN WAKE OF THIS SYS WITH H85 TEMPS FALLING
TO -2 (MRF) TO -4 (ECMWF). THEN SGNFT DISAGREEMENT APPEARS IN THE
OPERATIONAL MODEL SOLNS FOR LATER NXT WEEKEND AS TO STRENGTH OF SFC
HI PRES SYS MOVG THRU NRN PLAINS. SINCE MAJORITY OF MRF ENSEMBLE
MEMBERS SHOW BLO NORMAL HGTS ACRS THE NRN PLAINS/GRT LKS UNDER UPR
TROF...PREFER WEAKER HI PRES SOLN EXHIBITED BY THE OPERATIONAL MRF.
THIS MODEL HINTS AT SVRL SHRTWVS MOVG THRU THE UPR TROF...WITH LK
AGGREGATE DESTABILIZATION UNDER GENERAL CYC FLOW CONTRIBUTING TO
CONTD SHRA CHCS. GENERALLY BLO NORMAL TEMPS THRU EXTENDED FCST PD.

COORDINATED WITH APX/GRB.

.MQT...NONE.

KC

In the hours before

Special weather statement, Sep 30, 6:55 PM CDT, 3 hours 9 minutes before
MIZ002>006-009>013-010400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
755 PM EDT MON SEP 30 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MUCH OF WEST AND CENTRAL
UPPER MICHIGAN UNTIL MIDNIGHT EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL MIDNIGHT EDT (11 PM CDT) FOR GOGEBIC...ONTONAGON...HOUGHTON...
BARAGA...MARQUETTE...ALGER...DELTA...MENOMINEE...DICKINSON AND IRON
COUNTIES.

THIS INCLUDES THE FOLLOWING LOCATIONS...
IRONWOOD...BRUCE CROSSING...HOUGHTON...L'ANSE...MARQUETTE...
MUNISING...ESCANABA...MENOMINEE...IRON MOUNTAIN AND IRON RIVER.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT
LEAST 60 MPH AND/OR HAIL THREE QUARTERS OF AN INCH IN DIAMETER OR
GREATER.

IF YOU LIVE IN OR NEAR THE WATCH AREA...REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR
YOUR FAVORITE MEDIA OUTLET FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.

ROLFSON
Local storm report, Sep 30, 8:52 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
952 PM EDT MON SEP 30 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0813 PM    KINGSFORD                 MI   WIND DAMAGE
09/30/02   DICKINSON                      POWER LINES DOWN

0818 PM    IRON MOUNTAIN             MI   .75 INCH HAIL
09/30/02   DICKINSON

0819 PM    IRON MOUNTAIN             MI   WIND DAMAGE
09/30/02   DICKINSON                      NUMEROUS TREES DOWN

0822 PM    QUINNESEC                 MI   WIND DAMAGE
09/30/02   DICKINSON                      NUMEROUS TREES DOWN

0819 PM    IRON MOUNTAIN             MI   FLOOD
09/30/02   DICKINSON                      1 FOOT OF WATER ACROSS
                                          US-2

0918 PM    EWEN                      MI   .75 INCH HAIL
09/30/02   ONTONAGON

0815 PM    KINGSFORD TO QUINNESEC    MI   WIND DAMAGE
09/30/02    NUMEROUS POWER LINES AND
                                          TREES DOWN...US-2 BLOCKED.
                                          GAS LINES RUPTURED IN
                                          KINGSFORD

CVKING
Local storm report, Sep 30, 9:16 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED LAST LSR
NATIONAL WEATHER SERVICE MARQUETTE MI
1016 PM EDT MON SEP 30 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0813 PM    KINGSFORD                 MI   WIND DAMAGE
09/30/02   DICKINSON                      POWER LINES DOWN

0818 PM    IRON MOUNTAIN             MI   .75 INCH HAIL
09/30/02   DICKINSON

0819 PM    IRON MOUNTAIN             MI   WIND DAMAGE
09/30/02   DICKINSON                      NUMEROUS TREES DOWN

0822 PM    QUINNESEC                 MI   WIND DAMAGE
09/30/02   DICKINSON                      NUMEROUS TREES DOWN

0819 PM    IRON MOUNTAIN             MI   FLOOD
09/30/02   DICKINSON                      1 FOOT OF WATER ACROSS
                                          US-2

0918 PM    EWEN                      MI   .75 INCH HAIL
09/30/02   ONTONAGON

0815 PM    KINGSFORD TO QUINNESEC    MI   WIND DAMAGE 09/30/02
                                          NUMEROUS POWER LINES AND
                                          TREES DOWN...US-2 BLOCKED.
                                          GAS LINES RUPTURED IN
                                          KINGSFORD

CVKING/MICHELS
Local storm report, Sep 30, 9:19 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED LAST LSR
NATIONAL WEATHER SERVICE MARQUETTE MI
1019 PM EDT MON SEP 30 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0813 PM    KINGSFORD                 MI   WIND DAMAGE
09/30/02   DICKINSON                      POWER LINES DOWN

0818 PM    IRON MOUNTAIN             MI   .75 INCH HAIL
09/30/02   DICKINSON

0819 PM    IRON MOUNTAIN             MI   WIND DAMAGE
09/30/02   DICKINSON                      NUMEROUS TREES DOWN

0822 PM    QUINNESEC                 MI   WIND DAMAGE
09/30/02   DICKINSON                      NUMEROUS TREES DOWN

0819 PM    IRON MOUNTAIN             MI   FLOOD
09/30/02   DICKINSON                      1 FOOT OF WATER ACROSS
                                          US-2

0918 PM    EWEN                      MI   .75 INCH HAIL
09/30/02   ONTONAGON

0815 PM    KINGSFORD TO QUINNESEC    MI   WIND DAMAGE
09/30/02                                  NUMEROUS POWER LINES
                                          AND TREES DOWN...US-2                                      TREES DOWN...US-2
                                          BLOCKED. GAS LINES
                                          RUPTURED IN KINGSFORD

CVKING/MICHELS
Special weather statement, Sep 30, 9:44 PM CDT, 20 minutes before
MIZ002-009-010305-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1044 PM EDT MON SEP 30 2002

...SEVERE THUNDERSTORM WATCH CANCELLED FOR GOGEBIC AND ONTONAGON
COUNTIES...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR GOGEBIC AND
ONTONAGON COUNTIES UNTIL MIDNIGHT EDT (1100 PM CDT) HAS BEEN
CANCELLED. SEVERE WEATHER HAS MOVED EAST OUT OF THE AREA.

MICHELS

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 7:11 PM CDTTornado WarningMQTDickinson34 min
Sep 30, 7:27 PM CDTSpecial Marine WarningMQT2 hr
Sep 30, 7:44 PM CDTSevere Thunderstorm WarningMQTMenominee61 min
Sep 30, 7:51 PM CDTSevere Thunderstorm WarningMQTIron24 min
Sep 30, 7:51 PM CDTSevere Thunderstorm WarningMQTGogebic, Ontonagon54 min
Sep 30, 7:56 PM CDTSevere Thunderstorm WarningMQTDickinson49 min
Sep 30, 8:12 PM CDTSevere Thunderstorm WarningMQTBaraga, Houghton48 min
Sep 30, 8:25 PM CDTSevere Thunderstorm WarningMQTIron35 min
Sep 30, 8:46 PM CDTSevere Thunderstorm WarningMQTMarquette59 min
Sep 30, 8:50 PM CDTSpecial Marine WarningMQT55 min

Nearby

Flash Flood Warnings in Michigan, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.